Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 115, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Nov 12, 2002, 10:50 AM EST for Brunswick County, North Carolina. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 12, 2002, 10:50 AM EST (15:50 UTC)
- Expired
- Nov 12, 2002, 11:45 AM EST
- In force
- 55 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Brunswick County, NC
The radar
The Wilmington radar (KLTX), 19 km from the middle of the area, began a volume at 15:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 3.8 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 197 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 747 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KILM 121550 SVRILM NCC019-121645- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 1050 AM EST TUE NOV 12 2002 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BRUNSWICK COUNTY IN SOUTHEAST NORTH CAROLINA * UNTIL 1145 AM EST * AT 1047 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH DAMAGING WINDS FROM LONGWOOD TO 7 MILES SOUTHWEST OF HOLDEN BEACH...OR FROM 10 MILES WEST OF SHALLOTTE TO 10 MILES SOUTH OF SHALLOTTE...MOVING NORTHEAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... SHALLOTTE AT 1055 AM FREELAND AT 1100 AM HOLDEN BEACH AT 1105 AM VARNAMTOWN AT 1110 AM SUPPLY AT 1115 AM LONG BEACH AT 1120 AM MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES IN THE WARNED AREA. DAMAGING WINDS IN EXCESS OF 60 MPH ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. $$ RAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 12, 10:11 AM EST, 39 minutes earlier.
Area forecast discussion, Nov 12, 10:11 AM EST, 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 1011 AM EST TUE NOV 12 2002 COLD FRONT OVER WESTERN SECTIONS OF THE CAROLINAS TO MOVE EAST TODAY AS AN UPPER TROUGH GIVES IT A PUSH. WE WILL LIKELY SEE THE FRONT JUMP INTO A TROUGH IN THE COASTAL PLAIN THIS AFTERNOON AFTER LOW PRESSURE OVER SOUTH CAROLINA MOVES TO THE NORTH. EXPECT SHOWERS AND STORMS TO CONTINUE THIS AFTERNOON. DUE TO LIMITED INSTABILITY IN PARCELS BELOW H9 OR SO...SEVERE WEATHER POTENTIAL LOOKS LIMITED. HOWEVER...ISOLATED SEVERE IS NOT TOTALLY OUT OF THE QUESTION OVER THE COASTAL COUNTIES WHERE A LITTLE INSOLATION AND HIGHER SURFACE DEWPOINTS COULD ALLOW SURFACE BASED CONVECTION TO INITIATE. TEMPERATURES WOULD NEED TO GET TO THE HIGH END OF CURRENT FORECAST RANGES FOR THIS TO OCCUR. ALL IN ALL...THE CURRENT PUBLIC FORECAST LOOKS TO BE IN GOOD SHAPE. NO UPDATE PLANNED AT THIS TIME. CWF: HINT OF SFC LOW OVER SC...MAINTAINING SE GRADIENT ACROSS MY AREA THIS MORNING. TWO AREAS OF STRONG TSRA TO AFFECT THE WATERS THRU LATE MORNING...ADDRESSED IN MWSILM. WILL INITIALIZE SE TO S AND HIT THE CONVECTION A LITTLE HARDER. NOT SURE WE WILL REACH SCA WINDS IN SW FLOW THIS AFTERNOON...BUT WITH ADVISORY ALREADY FLYING WILL NOT TAKE IT DOWN. SEAS RUNNING 6 FT AT FPSN7 ANYWAY. NO SIG CHANGES BEYOND THE FIRST PERIOD. .ILM... NC...SMALL CRAFT ADVISORY AMZ250-252. SC...SMALL CRAFT ADVISORY AMZ254-256. PUBLIC: RAN MARINE: RAS ---------------------PREVIOUS DISCUSSION 325 AM---------------------- SEVERE THUNDERSTORMS ACROSS COASTAL WATERS AT TIME. WEAK WAVE OF LOW PRESSURE OVER NORTHEAST GULF OF MEXICO WILL BE ENERGIZED BY JET MAXIMA APPROACHING FROM NORTHWEST. THIS WAVE WILL MOVE NORTHEAST ALONG STALLED FRONTAL BOUNDARY ACROSS WESTERN CAROLINAS. AREA IS UNDER SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. INSTABILITY WILL BE ON THE INCREASE TODAY WITH APPROACH OF LOW PRESSURE. MID LEVEL WINDS S TO SW 60+ KT. H8 WINDS MAX OUT AT 35 TO 40 KT. WIND PROFILE FAIRLY UNI-DIRECTIONAL AND SO MAIN SEVERE THREAT SHOULD BE DAMAGING WINDS LATE AFTERNOON AND THIS EVENING. HOWEVER...VOD CONSIDERABLY LOWER THAN YESTERDAY AND SO MAY SEE SOME HAILERS WITH LOWER WET BULB ZEROS. HEAVY RAIN POTENTIAL WITH PRECIPITABLE WATERS 1.5+ INCHES. CONVECTION WILL BE MOVING ALONG AT 35+ KT TODAY BUT MAY SEE SOME TRAINING. HEAVIEST RAIN LIKELY TO LIFT TO NORTHEAST...BUT WELL WEST OF AREA THIS AFTERNOON AND EVENING. AS LOW PRESSURE MOVES BY...COLD FRONT WILL FINALLY MOVE ACROSS AREA AND OFF THE COAST 02Z TO 05Z. STILL...UPPER TROUGH WILL NOT CLEAR COAST UNTIL LATE ON WEDNESDAY AND SO INCLUDED THREAT FOR SHOWERS ON WEDNESDAY. HIGH PRESSURE AND SOME WEDGING EVIDENT LATE IN WEEK AND EARLY WEEKEND. GFS INDICATING THE DEVELOPMENT OF A COASTAL TROUGH. ANOTHER COLD FRONT SWEEPS OFF THE COAST SATURDAY NIGHT OR SUNDAY AS AN AREA OF LOW PRESSURE DEVELOPS OFF THE SOUTHEAST ATLANTIC COAST AND STRENGTHENS AS IT MOVES NORTH (PER GFS). HAVE ADDED POPS FOR THE WEEKEND. MARINE: MARINE: WILL CONTINUE SCA ALL WATERS. ETA THE MODEL OF CHOICE WITH REGARDS TO COLD FRONT PASSAGE. WINDS EXPECTED TO PICK UP TO SCA LEVELS BY AFTERNOON AS THE 35-40 KT LOW LEVEL JET CROSSES THE REGION. SHOWERS/TSTMS WILL ALSO AID IN BRINGING SOME OF THESE HIGHER WINDS DOWN TO THE SFC. WILL VEER WINDS NW BEHIND THE FRONT TONIGHT...AND CONTINUE 20-25 KT WINDS THROUGH WED NIGHT WITH STRONG CAA OVER THE WATERS. PRELIMINARY NUMBERS: KILM 74 53 59 38 / 100 100 40 0 KLBT 72 51 57 36 / 100 100 30 0 KFLO 72 52 58 36 / 100 100 30 0 KMYR 74 53 60 39 / 100 100 40 0 .ILM... NC...SMALL CRAFT ADVISORY AMZ250-252. SC...SMALL CRAFT ADVISORY AMZ254-256. PUBLIC: DIGIORGI MARINE: JAQ
Hazardous weather outlook, Nov 12, 5:00 AM EST, 5 hours 50 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-121200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 500 AM EST TUE NOV 12 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA AND NORTHEASTERN SOUTH CAROLINA. .DAY ONE... THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY. SOME OF THESE THUNDERSTORMS MAY BE SEVERE WITH DAMAGING WIND GUSTS THE PRIMARY SEVERE WEATHER HAZARD. LARGE HAIL IS ALSO POSSIBLE. FREQUENT DEADLY LIGHTNING AND VERY HEAVY RAIN WILL ACCOMPANY THESE STORMS. RAINFALL AMOUNTS WILL LOCALLY EXCEED 1 INCH. PONDING OF WATER ON ROADWAYS IS LIKELY. .SPOTTER CALL TO ACTION STATEMENT... LAW ENFORCEMENT AGENCIES....EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTERS AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION IN THE EVENT OF SEVERE WEATHER WATCHES AND WARNINGS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO STATIONS...OR YOUR CABLE OR SATELLITE TELEVISION PROVIDER FOR LATER STATEMENTS. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. DIGIORGI
In the hours before
Special weather statement, Nov 12, 5:15 AM EST, 5 hours 35 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-121700- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 515 AM EST TUE NOV 12 2002 ...SEVERE THUNDERSTORMS POSSIBLE TODAY... THE STORM PREDICTION CENTER HAS PLACED ALL OF EASTERN NORTH CAROLINA AND EASTERN SOUTH CAROLINA UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. SEVERE WEATHER IS MOST LIKELY TO OCCUR DURING THIS AFTERNOON. THE PRIMARY THREAT WILL BE DAMAGING WINDS. LARGE HAIL IS ALSO POSSIBLE. FREQUENT DEADLY LIGHTNING WILL ALSO OCCUR. VERY HEAVY RAIN WILL CAUSE WATER TO COLLECT IN LOW-LYING AND POOR DRAINAGE AREAS. LOCALLY...RAINFALL AMOUNTS OF MORE THAN AN INCH IS POSSIBLE. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. LOW PRESSURE ORGANIZING ACROSS THE EASTERN GULF COAST WILL MOVE NORTHEAST ALONG A STALLED OUT FRONTAL BOUNDARY AND ACROSS THE INTERIOR PORTIONS OF THE CAROLINAS LATE TODAY. THIS AREA OF LOW PRESSURE WILL BE STRENGTHENED BY UPPER LEVEL ENERGY. IF THE SEVERE WEATHER THREAT BECOMES MORE CERTAIN...SEVERE WEATHER WATCHES WILL BE ISSUED. WHEN SEVERE WEATHER IS IMMINENT...THE NATIONAL WEATHER SERVICE WILL ISSUE SEVERE WEATHER WARNINGS. YOU CAN KEEP ABREAST OF THE LATEST WEATHER INFORMATION BY TUNING TO NOAA WEATHER RADIO OR OTHER WEATHER OUTLETS. YOU CAN ALSO LOG ONTO YOUR COMPUTER AND VISIT OUR WEB SITE AT HTTP://WWW.ERH.NOAA.GOV/ILM (ALL IN LOWER CASE). DIGIORGI
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 12, 10:55 AM EST | Severe Thunderstorm Warning | ILM | Brunswick | 50 min |
| Nov 12, 11:19 AM EST | Severe Thunderstorm Warning | ILM | New Hanover, Pender | 56 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.